Funnel Cloud, Caroline
- When
- June 13, 3:50 PM EST
- Where
- Caroline County, 3 mi NW of Denton
- Reported by
- Trained Spotter
- Coordinates
- 38.911, -75.859
A Skywarn spotter saw a funnel cloud northwest of Denton.
An isolated severe thunderstorm affected southern parts of the Maryland Eastern Shore during the late afternoon on the 13th. The thunderstorms formed near an inverted trof boundary that extended north from a low pressure system in North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
An isolated severe thunderstorm affected southern parts of the Maryland Eastern Shore during the late afternoon on the 13th. The thunderstorms formed near an inverted trof boundary that extended north from a low pressure system in North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 13, 2:44 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 344 PM EDT SAT JUN 13 2009 .SYNOPSIS... AN UPPER AIR DISTURBANCE CROSSING THE AREA THIS AFTERNOON WILL MOVE EASTWARD OVERNIGHT. A WEAK AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION SUNDAY. ANOTHER DISTURBANCE WILL APPROACH SUNDAY NIGHT AND BRING UNSETTLED WEATHER FOR THE BEGINNING OF THE WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... THE SLOW-MOVING THUNDERSTORM WITH FLOODING ACTION ACROSS THE REGION SATURDAY AFTERNOON WILL SLOWLY DIMINISH EARLY TONIGHT WITH THE LOSS OF DAYTIME HEATING. RAINFALL HAS BEEN SPOTTY, BUT EXCESSIVE IN SOME AREAS WITH 1 TO 2 INCHES PER HOUR RATES BEING ESTIMATED AT TIMES BY KDIX. THE LIGHT WINDS AT THE MID LEVELS AND DAYTIME HEATING HAVE COMBINED TO PRODUCE THESE POOR CONDITIONS. PAY ATTENTION TO STATEMENTS AND WARNING BEING ISSUED FROM OUR OFFICE, AS THE SITUATION IS ONGOING AND CHANGING QUICKLY AT TIMES. SEVERAL FLOOD WARNING ARE PRESENTLY IN EFFECT. LATER TONIGHT, SKIES SHOULD BECOME PARTLY CLOUDY. SINCE THE SFC WINDS WILL BE LIGHT AND THE DRY AIR SHOULD NOT MOVE IN TOO QUICKLY, PATCHY FOG WILL DEVELOP OVERNIGHT. IT MAY BECOME DENSE AT TIMES, AND I HAVE CHOSEN TO INCLUDE IT IN THE PUBLIC GRIDS FOR TONIGHT. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... IT IS STILL LOOKING LIKE THE FIRST RATER DRY DAY FOR OUR AREA WILL BE SUNDAY WITH A WEAKENING HIGH PRESSURE AREA DRIFTING IN FROM THE GREAT LAKES REGION DURING THE DAY. WHILE SFC WINDS WILL BE LIGHT, THE WINDS OFF THE DECK WILL TURN TO N OR NW AND THIS WILL BRING SOME DRIER AIR TO THE REGION. TEMPERATURES WILL BE IN THE UPPER 70S TO LOW 80S IN MOST AREAS, COOLER IN THE SOUTHERN POCONOS. ANOTHER VORT MAX IN THE NW FLOW WILL ROLL TOWARD OUR REGION SUNDAY NIGHT THROUGH MONDAY. THE GFS/ECMWF MODELS ARE STILL DRY FOR SUN NIGHT ACROSS THE AREA WHILE THE NAM IS OFFERING SOME LIGHT QPF. I HAVE KEPT THE FCST DRY FOR NOW WITH ONLY SLGT CHC POPS NORTH AND WEST. A BETTER CHC FOR SHOWERS AND THUNDER WILL BE ACROSS THE AREA MONDAY WITH THE BEST DYNAMICS AND SOME LIMITED CAPE VALUES OVER THE REGION. && .LONG TERM /TUESDAY THROUGH SATURDAY/... MOSTLY FAIR WEATHER WILL BE OVER THE REGION DURING THE BEGINNING OF THE EXTENDED PERIOD AS HIGH PRESSURE WILL BE OFF TO THE NORTHEAST AND AN UPPER RIDGE WILL BE APPROACHING FROM THE WEST. A SLIGHT CHC OF SHOWERS WILL STILL BE KEPT IN THE GRIDS FOR NOW, AS THIS WORKS BEST WITH OUR SURROUNDING OFFICES. THE SYSTEM EXITING AT THE END OF THE SHORT TERM PERIOD MAY LINGER INTO EARLY TUESDAY. AFTER A PERIOD OF FAIR WEATHER WEDNESDAY, THE NEXT UPPER TROUGH WILL APPROACH AND DEEPEN ACROSS OUR AREA. MODELS ARE SHOWING THE POSSIBILITY OF SHOWERS AND THUNDER IN NW FLOW OVER OUR AREA SO SLIGHT CHC POPS WED NIGHT WILL REMAIN AND CHC POPS WILL FILL OUT MOST OF THE REST OF THE EXTENDED PERIODS FOR NOW. TEMPERATURES DURING THE EXTENDED PERIOD WILL IN GENERAL BE BELOW NORMAL WITH DAYTIME HIGH TEMPERATURES IN THE MID TO UPPER 70S IN MOST AREAS. SOME LOW 80S ARE IN THE GRIDS FOR FRI AND SAT NEXT WEEKEND, WELL SEE. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. WITH A FRONTAL ZONE SITTING TO OUR SOUTH AND MID LEVEL ENERGY DROPPING IN FROM THE NORTHWEST, THE RELATIVE QUIET FROM EARLY TODAY HAS TURNED INTO A VERY ACTIVE AFTERNOON FOR SHOWERS AND TSTMS. CONDITIONS REMAIN VFR AT ALL TAF SITES THIS AFTERNOON EXCEPT IN ANY SHOWERS/TSTMS, WHERE THEY DETERIORATE TO MVFR/IFR VERY QUICKLY. THE E TO NE FLOW HAS PROTECTED SOUTHERN AND COASTAL AREAS WHERE NOTHING MORE THAN SOME MID AND HIGH LEVEL CLOUDS ARE BEING REPORTED. THE SHOWERS/TSTMS, WHICH ARE MOVING VERY SLOWLY BECAUSE OF THE LIGHT STEERING WINDS ALOFT, WILL CONTINUE INTO THE EVENING HOURS. ONCE THEY END, ABUNDANT LOW LEVEL MOISTURE WILL CAUSE CIGS AND VSBYS TO LOWER OVERNIGHT. IN THE PREDAWN HOURS, MANY AREAS WILL HAVE IFR/LIFR CONDITIONS. THIS WILL IMPROVE RAPIDLY AFTER SUNRISE WITH VFR CONDITIONS EXPECTED EVERYWHERE BY MID MORNING. HIGH PRESSURE PUSHING IN FROM THE NW WILL BRING SLIGHTLY DRIER AIR AND VFR WEATHER SUNDAY AFTERNOON INTO MONDAY, ALTHOUGH THERE COULD BE ADDITIONAL SHOWERS/TSTMS MONDAY AFTERNOON INTO MONDAY NIGHT AS ANOTHER FRONTAL ZONE CROSSES OUR AREA. OUTLOOK... HIGH PRESSURE THEN FORECAST TO REBUILD INTO THE AREA WILL BRING GENERALLY FAIR VFR WEATHER TUESDAY THROUGH WEDNESDAY. A WARM FRONT COULD CAUSE A DOWNTURN IN FLYING CONDITIONS AGAIN FOR THE END OF THE WEEK. && .MARINE... CONDITIONS CONTINUE BELOW SMALL CRAFT ADVISORY CRITERIA AND SHOULD REMAIN SO AT LEAST THROUGH MONDAY NIGHT, DESPITE A PERSISTENT ONSHORE FLOW. THIS FLOW SHOULD BE LIGHT ENOUGH TO PRECLUDE 5 FOOT SEAS. WAVEWATCH DOES EVENTUALLY BUILD SEAS TO 5 FEET AND HIGHER LATE TUESDAY OR TUESDAY NIGHT AS WINDS VEER TO THE SOUTHEAST AND SOUTH. THIS COULD BE OVERDONE, SINCE THE GFS DEVELOPS A LOW TO OUR SOUTH AND MOVES IT EAST. IT INTERACTS WITH STRONG HIGH PRESSURE TO OUR NORTH, WHICH CAUSES A TIGHTENED PRESSURE GRADIENT. OTHER COMPUTER MODELS KEEP THE LOW MUCH WEAKER AND FARTHER SOUTH AND KEEP US UNDER THE INFLUENCE OF THE HIGH TO OUR NORTH. WE WILL CONTINUE TO MONITOR AND, HOPEFULLY, THE MODELS WILL HONE IN ON A SOLUTION AS THIS WEEKS WEATHER UNFOLDS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...OHARA NEAR TERM...OHARA SHORT TERM...OHARA LONG TERM...OHARA AVIATION...RPW MARINE...RPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 353 PM EDT SAT JUN 13 2009 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-142000- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 353 PM EDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WITH LOCALLY VERY HEAVY RAINS MAY CAUSE LOCALIZED FLOODING. SEE THE LATEST STATEMENTS AND WARNING FROM OUR OFFICE FOR DETAILS. REPORTS OF FLOODING ACROSS THE AREA ARE APPRECIATED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS FROM SPOTTERS ARE APPRECIATED. DEZ004-NJZ014-024>026-142000- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 353 PM EDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-142000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 353 PM EDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1259 PM EDT SAT JUN 13 2009 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-132300- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER... NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA 1259 PM EDT SAT JUN 13 2009 ...HEAVY RAINFALL THIS AFTERNOON... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS HAVE DEVELOPED TODAY AND WILL CONTINUE THROUGH THE AFTERNOON. THE SHOWERS AND THUNDERSTORMS ARE VERY SLOWLY AND CAN CONTAIN VERY HEAVY RAINFALL. BECAUSE THIS RAIN WILL OCCUR IN SUCH A SHORT AMOUNT OF TIME, LOCAL ROADWAY FLOODING MAY OCCUR VERY QUICKLY. BE ALERT FOR CHANGING ROADWAY CONDITIONS AND DO NOT DRIVE THROUGH HIGH WATER. ROBERTSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 205 PM EDT SAT JUN 13 2009 NJZ009-010-012-015-PAZ069-132000- BUCKS PA-HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-SOMERSET NJ- 205 PM EDT SAT JUN 13 2009 ...SLOW MOVING SHOWERS AND THUNDERSTORMS MOVING THROUGH THE REGION... RADAR WAS TRACKING A LINE OF SHOWERS AND THUNDERSTORMS MOVING SLOWLY ACROSS BUCKS...MERCER...AND HUNTERDON COUNTIES. THESE SHOWERS WILL PRODUCE RAINFALL OF NEARLY TWO INCHES AN HOUR WITH LOCALIZED STREET AND HIGHWAY FLOODING OVER THE NEXT TWO HOURS. THE HEAVIEST RAINS WERE FALLING FROM EAST OF DOYLESTOWN TO WASHINGTONS CROSSING ACROSS TO LAMBERTVILLE AND LAWRENCEVILLE. MOTORISTS ARE ADVISED TO NOT DRIVE THROUGH FLOODED STREETS AND TURN AROUND IF THE WATER APPEARS HIGH. THE NATIONAL WEATHER SERVICE IS MONITORING THIS AREA FOR THE POSSIBILITY OF A FLASH FLOOD WARNING IF ADDITIONAL STORMS DEVELOP OVER THE SAME AREA. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 209 PM EDT SAT JUN 13 2009 DEZ001-131915- NEW CASTLE DE- 209 PM EDT SAT JUN 13 2009 ...A STRONG THUNDERSTORM WILL AFFECT NEW CASTLE COUNTY... AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF NEWARK...MOVING EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR STANTON AROUND 215 PM...NEWPORT AROUND 230 PM AND WILMINGTON MANOR AROUND 245 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EBERWINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 212 PM EDT SAT JUN 13 2009 PAZ054-055-061-062-131915- CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA- 212 PM EDT SAT JUN 13 2009 ...SEVERAL STRONG THUNDERSTORM WILL AFFECT CARBON...LEHIGH...MONROE AND NORTHAMPTON COUNTIES... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF LEHIGHTON... MOVING EAST AT ONLY 5 MPH. THESE STORMS WILL BE NEAR NEW TRIPOLI AROUND 300 PM...LEHIGHTON AND WEISSPORT AROUND 315 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DO NOT DRIVE THROUGH FLOODED STREETS. WIND GUSTS TO 50 MPH ARE POSSIBLE AS THE STORMS MERGE OVER THE NEXT HALF HOUR AND MAY ALSO PRODUCE SMALL HAIL. EBERWINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM LIGHTNING 2 E WOODBURY 39.84N 75.12W
06/13/2009 GLOUCESTER NJ EMERGENCY MNGR
HOUSE HIT BY LIGHTNING IN NORTHERN DEPTFORD TWP.
0135 PM FLASH FLOOD MEDFORD LAKES 39.86N 74.81W
06/13/2009 BURLINGTON NJ EMERGENCY MNGR
SEVERAL ROADS CLOSED DUE TO FLOODING IN MEDFORD TWP.
0320 PM FLASH FLOOD WARMINSTER HEIGHTS 40.19N 75.08W
06/13/2009 BUCKS PA EMERGENCY MNGR
SEVERAL ROADS CLOSED DUE TO FLOODING IN WARMINSTER TWP.
0320 PM FLASH FLOOD 3 S DOYLESTOWN 40.27N 75.13W
06/13/2009 BUCKS PA EMERGENCY MNGR
SEVERAL ROADS CLOSED DUE TO FLOODING IN WARMNISTER TWP.
&&
ROBERTSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 433 PM EDT SAT JUN 13 2009 DEZ002-MDZ020-132130- CAROLINE MD-KENT DE- 433 PM EDT SAT JUN 13 2009 ...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT CAROLINE COUNTY MARYLAND AND KENT COUNTY DELAWARE... AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF CENTERVILLE...MOVING SOUTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR DENTON AROUND 500 PM. RAINFALL AMOUNTS NEAR TWO INCHES AN HOUR WITH ROADWAY FLOODING OCCURRING. EBERWINE
The Dover AFB radar (KDOX), 38 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
2 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.
A Skywarn spotter saw a funnel cloud northwest of Denton.
Penny size hail fell from a severe thunderstorm near Denton.
A Skywarn spotter estimated wind gusts of 60 mph in a severe thunderstorm near Denton.
A severe thunderstorm tore down large tree limbs and wires between Agner and Federalsburg in Caroline County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178233, 178234, 178235, 178239.